Unsaturated subsurface flow with surface water and nonlinear in-and outflow conditions

Heiko Berninger*, Mario Ohlberger, Oliver Sander, Kathrin Smetana

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

12 Citations (Scopus)


We analytically and numerically analyze groundwater flow in a homogeneous soil described by the Richards equation, coupled to surface water represented by a set of ordinary differential equations (ODEs) on parts of the domain boundary, and with nonlinear outflow conditions of Signorini's type. The coupling of the partial differential equation (PDE) and the ODE's is given by nonlinear Robin boundary conditions. This paper provides two major new contributions regarding these infiltration conditions. First, an existence result for the continuous coupled problem is established with the help of a regularization technique. Second, we analyze and validate a solver-friendly discretization of the coupled problem based on an implicit-explicit time discretization and on finite elements in space. The discretized PDE leads to convex spatial minimization problems which can be solved efficiently by monotone multigrid. Numerical experiments are provided using the DUNE numerics framework.

Original languageEnglish
Pages (from-to)901-936
Number of pages36
JournalMathematical models & methods in applied sciences
Issue number5
Publication statusPublished - 2014
Externally publishedYes


  • Convex minimization
  • Finite elements
  • Kirchhoff transformation
  • Monotone multigrid
  • Nonlinear transmission problem
  • Saturated-unsaturated porous media flow


Dive into the research topics of 'Unsaturated subsurface flow with surface water and nonlinear in-and outflow conditions'. Together they form a unique fingerprint.

Cite this